Idaho, 2025

Damaging Winds in Idaho, July 18, 2025

July 18, 2025 · NWS PIH · 6 events in 4 counties and zones

Several reports of severe weather were received on the 18th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PIH wrote it up.

Several reports of severe weather were received on the 18th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before the first event at Jul 18, 12:21 PM MST, 1 hour 57 minutes earlier. Its key messages:

  • Red Flag Warning in effect for the southern highlands for scattered thunderstorms and gusty outflow winds this afternoon.
  • Marginal risk for severe thunderstorms this afternoon over much of east Idaho with strong outflow winds as the main threat.
  • Critical or near critical winds and humidities across the Snake Plain and central mountains Saturday afternoon.
Area forecast discussion, Jul 18, 12:21 PM MST, 1 hour 57 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
121 PM MDT Fri Jul 18 2025

.KEY MESSAGES...

- Red Flag Warning in effect for the southern highlands for scattered
  thunderstorms and gusty outflow winds this afternoon.

- Marginal risk for severe thunderstorms this afternoon over much
  of east Idaho with strong outflow winds as the main threat.

- Critical or near critical winds and humidities across the
  Snake Plain and central mountains Saturday afternoon.

&&

.SHORT TERM /THROUGH SATURDAY NIGHT/...
Issued at 121 PM MDT Fri Jul 18 2025

Marginal risk of severe thunderstorms in place today with monsoonal
moisture helping to fuel isolated to scattered development this
afternoon and evening ahead of weak cold front. Steep lapse rates
Widespread precipitable water > 0.75" in place for most of East
Idaho with the exception of the Central Mountains, where values drop
off to between 0.5-0.75". DCAPE across the southern highlands around
1200 J/kg will support gusty winds along with small hail, and
localized heavy rainfall. HRRR has been consistent with supporting
potentially long-tracked outflows across both the northern zones and
southern highlands. Activity diminishes this evening, leaving
locally breezy winds behind. Could see redevelopment of some showers
into Saturday as the upper feature shifts through the region, but
there is little agreement even among the high-res solutions, and the
signal is washed out in the Blend. There is enough dry air upstream
on the water vapor imagery, and HREF drops precipitable water
significantly across the region into Saturday. Winds look to be
stronger during the day Saturday particularly across portions of the
Snake Plain, leading to new Fire Weather concerns for critical
wind/humidity combinations.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
Issued at 121 PM MDT Fri Jul 18 2025

Models and ensembles have remained consistent with development of a
trough along/just off PacNW coast through the extended period. Flow
aloft turns gradually more southwest through the period with East
Idaho caught between trough and developing high pressure near the 4-
corners region. Could see a few pulses of moisture work toward the
region for an occasional isolated thunderstorm threat. Otherwise
daytime highs stay relatively stable in the upper 80s/low 90s across
the region. The warm and generally dry conditions will likely lead
to additional Fire Weather concerns with breezy afternoon winds.

&&

.AVIATION /18Z TAFS THROUGH 18Z SATURDAY/...
Issued at 1123 AM MDT Fri Jul 18 2025

Isolated to scattered thunderstorms will impact much of southeast
Idaho today with strong winds being the main concern. HREF
probability of thunder indicates a 60 to 80 percent chance at all
terminals with the exception of KSUN. However, CAMs indicate varying
degrees of coverage across the western extent of activity over KPIH
and KBYI. Have included a PROB30 at KPIH where confidence in
coverage is lower with VCTS elsewhere. Thunderstorms will be
capable of 40 to 50 mph outflows with isolated gusts over 50
mph.

&&

.FIRE WEATHER...
Issued at 121 PM MDT Fri Jul 18 2025

Scattered, mostly dry thunderstorms will impact Fire Weather Zones
427 and 413 today, where fuels are critical and the current Red Flag
Warning remains in effect through Midnight tonight. Outside of those
two Zones, isolated to scattered coverage is also forecast across
Zone 411, and portions of 410 and 476. Storms will be capable of
producing 40 to 50 mph outflows with more isolated gusts over 50
mph. Elevated fire weather conditions are anticipated across the
Snake River Plain and portions of the eastern Magic Valley again
tomorrow, for minimum RH and winds. There is a 50 to 70 percent
probability of gusts over 30 mph across most of Zone 410, coinciding
with RH widely ranging 15 to 20 percent. A Red Flag has been pre-
coordinated with East Idaho for Zone 410, which will be issued
following the expiration of the current RFW. The northern portion of
Zone 425 is also expected to observe near critical to critical winds
and RH tomorrow. There is some potential that conditions could be
supportive of another RFW on Sunday, but winds look to be a bit
lighter and RH slightly higher Sunday.

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until midnight MDT tonight for IDZ413-427.

&&

SHORT TERM...DMH
LONG TERM...DMH
AVIATION...Cropp
FIRE WEATHER...Cropp

In the hours before

Special weather statement, Jul 18, 1:45 PM MST, 33 minutes before
Special Weather Statement
National Weather Service Pocatello ID
245 PM MDT Fri Jul 18 2025

IDZ054-055-057-058-182115-
Eastern Magic Valley ID-Marsh and Arbon Highlands ID-
Raft River Region ID-Lower Snake River Plain ID-
245 PM MDT Fri Jul 18 2025

...OUTFLOW WINDS OVER 45 MPH WILL IMPACT SOUTHEASTERN BLAINE...
NORTHWESTERN BANNOCK...NORTHERN POWER AND SOUTHWESTERN BINGHAM
COUNTIES INCLUDING AMERICAN FALLS RESERVOIR THROUGH 315 PM MDT...

At 243 PM MDT, Doppler radar was tracking strong outflow winds along
a line extending from 6 miles west of Neeley to near Aberdeen to
Chubbuck. Movement was north at 35 mph.

HAZARD...Wind gusts in excess of 45 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Western Pocatello, Blackfoot, American Falls, Neeley, American Falls
Reservoir, Chubbuck, Aberdeen, Fort Hall Buffalo Lodge, Rose, Fort
Hall Eagle Lodge, Fort Hall Townsite, Springfield, Rockford,
Moreland, Pingree, Pocatello Airport, Groveland, Sterling, Massacre
Rocks, and Pilar Butte.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

If on or near American Falls Reservoir, get out of the water and
move indoors or inside a vehicle. Strong winds will create rough
chop.
Remember, lightning can strike out to 10 miles from the parent
thunderstorm. If you can hear thunder, you are close enough to be
struck by lightning. Move to safe shelter now! Do not be caught on
the water in a thunderstorm.

&&

LAT...LON 4294 11339 4328 11288 4333 11222 4291 11244
      4271 11280 4261 11308
TIME...MOT...LOC 2043Z 196DEG 29KT 4273 11302 4288 11287 4292 11251

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...45 MPH

Keyes
Local storm report, Jul 18, 1:48 PM MST, 30 minutes before
Preliminary Local Storm Report
National Weather Service Pocatello ID
248 PM MDT Fri Jul 18 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     Tstm Wnd Gst     12 N Howe               43.95N 113.00W
07/18/2025  M52 MPH          Butte              ID   Mesonet

            Pacificorp North Creek Rd.

&&
Special weather statement, Jul 18, 1:50 PM MST, 28 minutes before
Special Weather Statement
National Weather Service Pocatello ID
250 PM MDT Fri Jul 18 2025

IDZ052-053-067>069-182130-
Arco/Mud Lake Desert ID-Upper Snake River Plain ID-
Lost River Range ID-Beaverhead/Lemhi Highlands ID-
Lost River Valleys ID-
250 PM MDT Fri Jul 18 2025

...STRONG OUTFLOW WINDS TO 55 MPH WILL IMPACT SOUTHEASTERN CUSTER...
JEFFERSON...BUTTE...NORTHWESTERN BONNEVILLE...SOUTHWESTERN CLARK AND
NORTHWESTERN BINGHAM COUNTIES THROUGH 330 PM MDT...

At 248 PM MDT, Doppler radar was tracking outflow winds along a line
extending from 10 miles northwest of Monteview to 8 miles west of
Northwest Inl to near Darlington. Movement was southeast at 20 mph.

HAZARD...Wind gusts to 55 mph.

SOURCE...Mesonet observations.  The North Creek Road Mesonet site
         reported a gust of 52 mph.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Arco, Terreton, Mud Lake, Hamer, Atomic City, Darlington, Central
Inl, Southeast Inl, Southwest Inl, Northwest Inl, Monteview, Moore,
Butte City, East Butte, Sage Junction, Howe, and Big Southern Butte.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These outflow winds may intensify, so be certain to monitor local
radio stations and available television stations for additional
information and possible warnings from the National Weather Service.

&&

LAT...LON 4384 11200 4345 11267 4336 11331 4394 11355
      4408 11314 4420 11260
TIME...MOT...LOC 2048Z 324DEG 18KT 4410 11262 4385 11291 4380 11334

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

JKeyes
Local storm report, Jul 18, 2:00 PM MST, 18 minutes before
Preliminary Local Storm Report
National Weather Service Pocatello ID
300 PM MDT Fri Jul 18 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0253 PM     Tstm Wnd Gst     44 N Pocatello Airport  43.56N 112.60W
07/18/2025  M44 MPH          Bingham            ID   ASOS

&&
Local storm report, Jul 18, 2:11 PM MST, 7 minutes before
Preliminary Local Storm Report
National Weather Service Pocatello ID
311 PM MDT Fri Jul 18 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     Tstm Wnd Gst     15 NW Mud Lake          44.00N 112.69W
07/18/2025  M50 MPH          Jefferson          ID   Mesonet

            NOAA ARL Blue Dome.

&&
Local storm report, Jul 18, 2:15 PM MST, 3 minutes before
Preliminary Local Storm Report
National Weather Service Pocatello ID
315 PM MDT Fri Jul 18 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     Tstm Wnd Gst     5 NW Small              44.27N 112.45W
07/18/2025  M49 MPH          Clark              ID   Mesonet

            Pacificorp Medicine Lodge.

&&

The radar

The Pocatello radar (KSFX), 98 km away, was scanning. The volume nearest the first event began at 21:16 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Jefferson

When
July 18, 2:18 PM MST to 2:29 PM MST
Where
Jefferson County, 4 mi NE of Monteview
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Utility Company
Coordinates
43.971, -112.473

Power lines reported damaged near Monteview with multiple power outages reported.

Thunderstorm Wind, Jefferson

When
July 18, 2:20 PM MST to 2:30 PM MST
Where
Jefferson County, 7 mi W of Terreton
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
43.830, -112.570

A 64 mph thunderstorm wind gust measured at NOAA ARL FRD Specific Manufacturing Capability mesonet site.

Thunderstorm Wind, Clark

When
July 18, 2:20 PM MST to 2:30 PM MST
Where
Clark County, 5 mi NW of Small
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
44.271, -112.451

A 58 mph thunderstorm wind gust measured at Medicine Lodge mesonet site.

Thunderstorm Wind, Clark

When
July 18, 2:45 PM MST to 3:00 PM MST
Where
Clark County, 3 mi N of Dubois
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
44.213, -112.230

The Dubois mesonet site measured a 62 mph thunderstorm outflow wind.

Thunderstorm Wind, Bear Lake

When
July 18, 3:50 PM MST to 4:10 PM MST
Where
Bear Lake County, 3 mi E of Montpelier
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
42.320, -111.241

A 64 mph wind gust was measured at the Sheep Creek Hills PACIFICORP mesonet site.

Thunderstorm Wind, Teton

When
July 18, 4:42 PM MST to 4:55 PM MST
Where
Teton County, 4 mi E of Tetonia
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Utility Company
Coordinates
43.820, -111.090

A tree was downed on a power line near Tetonia causing a power outage in the area.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2025Every state in 2025This day in weather historyWarnings in Idaho, July 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1285001, 1284982, 1284990, 1285000, 1284978, 1285002.